Jumping Back In With Both Feet

I have been working on a couple more thoughtful posts, but things have been so disrupted by the medications my psychiatrist gave me to try last week that writing has not been particularly realistic.

I guess the number one combatant there is against intense anxiety is a class of medications called benzodiazepines which contains things like Valium, Xanax, Ativan, and Klonapin.

To tell the truth, though very effective for many people, “benzos” scare me a bit. They have an addictive quality that means they are not only one of the most commonly abused prescription medications, but also that it can be easy to develop a physical dependance that results in withdrawals without them.

Again, some people are really helped by this class of drugs and if you are prescribed them and take them in the way your doctor intends, there may not be a problem.

That is where things start to get tricky, because for many people with a co-morbid diagnosis of anxiety with something like bipolar disorder, benzos might be prescribed in a long-term sort of fashion, as opposed to being a short-term solution.

And I’ve known for a long time that this is not something I’ve wanted to consider as a long-term solution.

As much as I’ve known that, I’ve willingly given them a try on three separate occasions.

The first one I’ve tried was Valium, and I tried it twice and stopped taking it because it didn’t seem to be effective. It was effective, however, when injected intravenously at my somewhat cataclysmic emergency room visit a year ago (when I had the mother of all panic attacks and hyperventilated, putting me into a state where I couldn’t seem to move my arms or legs). Obviously, it is unrealistic to expect to be running around shooting up Valium, so that was kind of the end of that.

Next, while hospitalized the last time, I was given Klonapin… and within a 30 minute window (though I believe it took even less time than that) I had a panic attack for no apparent reason whatsoever. The conclusion was that the anti-anxiety medication Klonapin had actually had the opposite effect as intended.

Alright, so before going on vacation at the beginning of this month, my doctor gave me Lorazipam (generic for Ativan). He told me to take it as-needed, and when things escalated at work I gained the nerve to take one, expecting some kind of feeling of release or relaxation. Instead, nothing seemed to happen. I tried it two or three more times on separate occasions (maybe I was doing something wrong? Did I need to channel inner peace or something at the same time?) but it was the same each time, nothing appeared to happen.

At my appointment last week with my psychiatrist I brought this up to him and he suggested I begin taking it once in the morning and once in the evening to help with my symptoms of anxiety.

So, that’s what I tried.

The first two times I took it I just became very, very dizzy. The room spun, I was nauseated, and that’s it.

By the third dose (the end of the second day) it felt as if a wave of awfulness (agitation, depressive mood, and extreme hopelessness) crashed over me within an hour or two of taking it.

But, wanting to give things a real shot and just to be sure, I continued and took it in the morning the third day as well.

And by day three, things (which were pretty bad depression-wise but seemed to be slowly improving) got suddenly much worse. Again, thunder-clouds rolled over me within an hour or two of taking it, and I was flung into an agitated mixed state with a level of hostility which made me genuinely consider the possibility of hospitalization again.

Since I knew this had been brought on by the medication, I opted to just curl up in a ball and try to wait things out. By the evening the hostility had vanished, but I was quickly flung into a much deeper depression than I have experienced for at least the last year.

Needless to say, I don’t expect to try any more benzodiazepines… just one more thing my body does not react well to. At least now I know.

And, for those of you just joining us, I am not entirely surprised by the reaction I had. I have reacted poorly to nearly every medication I have tried so far, with the exception of lithium and very low doses of Zyprexa (which made me seemingly gain 40 lbs in a day) or Risperidone (which seriously zombifies me). The reaction I have had isn’t typical with what people experience with medications like Lorazipam, so this isn’t meant to be a cautionary tale. I do, however, believe people need to take caution when trying new medications and know their bodies so if something out of the ordinary does occur, you have the power to do something about it before things potentially get worse.

So, the search continues.

Or, well, starts up again and then continues after the break I had been taking from pumping my body full of one random drug after the next while I was working. I guess, realistically, since I am not working this is probably a good time to pick things up again.

In a nutshell, that is where I have been… my mood seems to be a bit better today (after 13 hours of sleep) and I am on day three of trying Geodon. So far nothing out of the ordinary has happened, so I’m a bit hopeful.

Advertisements

2 responses to “Jumping Back In With Both Feet

  1. All of that sounds so scary & disappointing 😦 Good luck with the Geodon!

  2. Have you ever considered getting genetic testing for drug sensitivities? If you now have health coverage, it might be a feasible option and would reduce the guesswork with meds changes.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s